North Carolina, 2009

Flash Flooding in North Carolina, December 2 to 3, 2009

December 2 to 3, 2009 · NWS RAH · 6 events in 3 counties and zones

Deep boundary layer moisture transport of Gulf of Mexico and Atlantic moisture|ahead of an intense mid and upper level shortwave trough ejecting northeastward|across the deep south resulted in minor flooding as a swath of heavy rainfall of 2 to 3 inches fell across the central Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Deep boundary layer moisture transport of Gulf of Mexico and Atlantic moisture|ahead of an intense mid and upper level shortwave trough ejecting northeastward|across the deep south resulted in minor flooding as a swath of heavy rainfall of 2 to 3 inches fell across the central Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 2, 9:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 2, 9:21 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
921 PM EST WED DEC 02 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM CENTERED OVER THE CENTRAL APPALACHIANS
THIS EVENING WILL MOVE RAPIDLY NORTHEAST TONIGHT... PUSHING A COLD
FRONT SLOWLY THROUGH CENTRAL NORTH CAROLINA BY LATE TONIGHT. HIGH
PRESSURE WILL BUILD INTO THE REGION FROM THE WEST THURSDAY THROUGH
FRIDAY. ANOTHER STORM SYSTEM WILL FORM NEAR THE CAROLINA COAST FOR
SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 921 PM WEDNESDAY...

UPDATED FOR TORNADO WATCH (793) ISSUED ADJACENT TO THE PREVIOUSLY
ISSUED TORNADO WATCH (791)... BOTH RUNNING THROUGH 400 AM. SOME
ISOLATED TORNADO THREAT WILL CONTINUE ALONG AND EAST OF THE CURRENT
LINE EXTENDING JUST WEST OF THE TRIANGLE AREA... MOVING NE. THE
INSTABILITY WAS THE LACKING INGREDIENT THUS FAR. THE BEST RECOVERY
OF 65+ DEW POINTS HAS BEEN INTO THE EASTERN ZONES (WITH MOST
FAVORABLE 68+ DEW POINTS FROM FLORENCE AND MYRTLE BEACH NORTHWARD
THROUGH COASTAL PLAIN (MAINLY ALONG AND EAST OF GOLDSBORO TO ROANOKE
RAPIDS). THIS IS WHERE IT APPEARS THE MAIN THREAT OF A FEW TORNADOES
WILL OCCUR OVERNIGHT.

THE THREAT OF SEVERE WEATHER HAS ENDED OVER OUR WESTERN ZONES
INCLUDING THE WINSTON-SALEM... GREENSBORO... HIGH POINT...
BURLINGTON... AND ALBEMARLE AREAS. IN ADDITION...

THE FLASH FLOOD WATCH FOR THE COUNTIES OVER OUR WESTERN PIEDMONT
WILL BE CANCELED. THE BACK EDGE OF THE HEAVY RAIN THREAT HAD PUSHED
EAST OF THE BURLINGTON TO ROCKINGHAM AREAS... WELL EAST OF THE
PIEDMONT TRIAD REGION AS OF 855 PM. ADDITIONAL SHOWERY RAINFALL WILL
OCCUR... BUT THE THREAT OF FLASH FLOODING HAS ENDED IN THE WESTERN
ZONES.

THERE HAVE BEEN URBAN AND SMALL STREAM FLOOD ADVISORIES FOR NORTH
CENTRAL AND NE PIEDMONT INCLUDING THE TRIANGLE AREA. THIS AREA WILL
BE MONITORED FOR POTENTIAL FLASH FLOODING UNTIL THE BACK EDGE OF THE
CONVECTION PULLS EAST OF THE TRIANGLE. RECENT FLASH FLOOD GUIDANCE
UPDATED AT 800 PM THIS EVENING INCLUDED THE CURRENT 1 TO LOCAL 2
INCHES THAT HAD ALREADY FALLEN. AN ADDITIONAL 1.5 INCHES IN 3
HOURS... OR AROUND 1 INCH IN AN HOUR WILL PRODUCE FLASH FLOODING. -BADGETT

PREVIOUS DISCUSSION ISSUED AT 745 PM THIS EVENING...

PDS TORNADO WATCH 791 COVERING MUCH OF EASTERN NC EAST OF RALEIGH
HAS BEEN ISSUED UNTIL 4 AM... AND SHORT TERM FORECAST HAS BEEN
UPDATED ACCORDINGLY. THE WEDGE FRONT HAS PUSHED NORTHWEST OF THE CWA
AND WARM SECTOR DEW POINTS HAVE JUMPED INTO 60S... SUFFICIENT TO
INCREASE INSTABILITY... ALTHOUGH IT REMAINS RATHER LOW (MUCAPE UP TO
500 J/KG IN SOUTHEAST CORNER OF THE CWA ONLY). BUT AS WARM AIR TO
THE SOUTH CONTINUES TO SURGE NORTH AHEAD OF THE FRONT... INSTABILITY
SHOULD CLIMB A BIT MORE OVER THE NEXT FEW HOURS. SHEAR IS NOT A
PROBLEM WITH STRONG AND VEERING FLOW WITHIN THE LOWEST FEW THOUSAND
FEET... INCLUDING NEARLY 50 KTS AROUND 900 MB (AROUND 3000 FEET)...
AND 0-6 KM SHEAR OF 70-90 KTS. THE AREA OF GREATEST CONCERN NOW
EXTENDS FROM EXTREME SOUTH-CENTRAL NC SSE THROUGH CENTRAL/EASTERN SC
AND OFFSHORE GA... AND THIS IS THE BAND THAT WILL BE CLOSELY WATCHED
AT IT MOVES TOWARD THE NORTHEAST.

REGARDING RAINFALL... WILL MONITOR CONDITIONS IN THE TRIAD... BUT
BASED ON RECENT TRENDS... THE FLASH FLOOD WATCH MAY NEED TO BE
CANCELED EARLY. -GIH

AS OF 255 PM WEDNESDAY:

STRONG LOW PRESSURE COMPLEX OVER THE LOWER MS VALLEY BEGINNING TO
LIFT NE. A MESO-LOW(POSSIBLY AS RESULT OF OVERNIGHT/EARLY CONVECTION
ALONG THE GULF COAST) LOCATED OVER CENTRAL GA AT 19Z. THIS FEATURE
WILL LIKELY TRACK E-NE ALONG NWD MOVING SURFACE WARM FRONT AND
SHOULD REMAIN JUST SOUTH OF OUR FORECAST AREA.

IN OUR REGION...WEDGE FRONT APPEARS TO HAVE ADVANCE WEST PAST GSO
WHERE SE WINDS NOW REPORTED. STILL QUESTIONABLE HOW FAR WEST THIS
FEATURE WILL MOVE. AS UPPER LEVEL LOW LIFTS INTO THE TN VALLEY THIS
EVENING...LOW LEVEL JET WILL STRENGTHEN TO AROUND 60KTS. IN
ADDITION...STRONG UPPER DIVERGENCE WILL PERSIST OVER THE REGION.
NEAR SURFACE FLOW WILL REMAIN E-SE IN THE VICINITY OF THE WEDGE
FRONT. SINCE LOW LEVEL CONFLUENCE COUPLED WITH UPPER DIVERGENCE WILL
PERSIST OVER THE WESTERN PIEDMONT AND RADAR TRENDS DEPICT PRECIP
INTENSITY INCREASING TO OUR SW...WILL LEAVE FLASH FLOOD WATCH IN
EFFECT. MODEL GUIDANCE SUGGEST BACK EDGE OF PRECIP CROSSING THE
WESTERN PIEDMONT BETWEEN 00-03Z. THUS WATCH MAY BE CANCELED BEFORE
IT EXPIRES. WHILE RAINFALL AMOUNTS THUS FAR HAVE BEEN FAIRLY
LIGHT...MAY SEE HOURLY RAINFALL RATES ON THE ORDER OF A HALF INCH
BETWEEN 22-02Z OVER THE PIEDMONT.

STILL A CONCERN FOR SEVERE WEATHER THIS EVENING...ESPECIALLY AREAS
ALONG AND EAST OF I-95. WHILE THIS AREA STILL RELATIVELY STABLE AT
THE SURFACE...SLIGHT TO MODERATE INSTABILITY NOTED JUST S-SE OF THIS
REGION. AS LOW LEVEL SLY FLOW INCREASED TONIGHT...EXPECT NEAR
SURFACE INSTABILITY TO INCREASE. LATEST NAM DEPICTS AXIS OF MUCAPE
1200-1400J/KG OVER THE FAR SE COUNTIES AT 00Z SURGING NWD AFTERWARD
WITH MUCH OF THE COASTAL PLAIN AROUND 1000 J/KG THIS EVENING. MLCAPE
PROJECTED TO BE AROUND 700 J/KG. CONSIDERING THE KINEMATICS (SR
HELICITY 400-650 M2/S2)...THERE MAY BE ENOUGH SURFACE BASED
INSTABILITY TO CAUSE DAMAGING WINDS TO REACH THE SURFACE WITH ANY
HEAVY SHOWERS OR THUNDERSTORMS THAT OCCUR. NAM BUFR SOUNDINGS DO
DEPICT A THIN STABLE LAYER JUST ABOVE THE SURFACE OVER THE COASTAL
PLAIN THROUGH 02Z. AFTER 06Z...MID LEVEL TROUGH CROSSES THE REGION
DRYING OUT THE MID/UPPER LAYERS. THUS PRECIP CHANCES SHOULD
DECREASE IN THE COASTAL PLAIN AFTER 06Z.

THUS APPEARS THAT SEVERE WEATHER THREAT WILL INCREASE IN AREAS ALONG
AND EAST OF HIGHWAY 1 AFTER 01Z-02Z...DECREASING AFTER 06Z. WILL
DEPICT A POP TREND DECREASING FROM WEST-TO-EAST BETWEEN 01Z-08Z.

INCREASING SLY FLOW THIS EVENING WILL CAUSE TEMPS TO WARM WITH
MID/UPPER 60S POSSIBLE IN THE SE...AND APPROACHING UPPER 50S/AROUND
60 IN THE NW. TEMPS WILL GRADUAL COOL IN THE WEST AFTER
MIDNIGHT...AND TOWARD DAYBREAK IN THE COASTAL PLAIN.

FINALLY...EXPECTING SURFACE WIND GUSTS AROUND 30 MPH THIS EVENING.
IF STABLE AIR ERODES MORE QUICKLY...MAY SEE GUSTS UP TO 40 MPH. WAS
CONSIDERING A WIND ADVISORY BUT WITH CONVECTION EXPECTED...MAY BE
ABLE TO HANDLE WITH SPS OR NEAR TERM WARNINGS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 155 PM WEDNESDAY...

THE COLD FRONT PUSHES THROUGH AROUND MID DAY ON THURSDAY...WITH
INITIAL SOUTHWEST FLOW IN THE MORNING VEERING TO WESTERLY IN THE
AFTERNOON. SKIES WILL BE MOSTLY SUNNY...AND WITH A FAIRLY WARM HEAD
START IN THE MORNING (UPPER 40S TO MID 50S FOR MORNING LOWS) EXPECT
HIGHS TO REACH UPPER 50S TO MID 60S BEFORE COLD AIR ADVECTION GETS
UNDERWAY LATE IN THE DAY. SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT
AND MINS THURSDAY NIGHT WILL TUMBLE INTO THE 30S AS A COLDER AIRMASS
EDGES ACROSS THE MOUNTAINS IN NORTHWEST FLOW.

BENIGN WEATHER CONTINUES INTO FRIDAY WITH WEAK HIGH PRESSURE DRAPED
ACROSS SOUTHERN NEW ENGLAND. LIGHT NORTHERLY FLOW AT THE SURFACE
WILL HINDER THE WARM UP DESPITE PARTLY SUNNY SKIES...HIGHS ARE
EXPECTED TO STALL IN THE LOW AND MID 50S.

&&

.LONG TERM/FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...

THE INITIAL COLD FRONT WHICH MOVED OFFSHORE THURSDAY WILL BE
LINGERING OFF THE EAST COAST...WITH MODEL CONSENSUS ON GRADUAL
CYCLOGENESIS FROM FRIDAY INTO SATURDAY. MOISTURE RETURN OFF THE
ATLANTIC WILL BE UNDERWAY FRIDAY NIGHT IN EAST TO SOUTHEAST LOW
LEVEL FLOW. RAIN WILL BE DEVELOPING IN THIS ENSUING ISENTROPIC
FLOW...WITH CHANCE POPS FOR LIGHT RAIN BY SUNRISE IN THE EAST.

PROXIMITY OF THE FRONT TO THE COAST AS WELL AS THE STRENGTH OF THE
DEVELOPING LOW WILL BE A DETERMINING FACTOR IN THE WESTWARD EXTENT
OF HIGH RAINFALL AMOUNTS...AND WILL RAISE POPS ACROSS THE BOARD TO
CHANCE WEST AND LIKELY IN THE EAST WITH EASTERN RAINFALL AMOUNTS OF
ONE HALF INCH. RAIN WILL BE TAPERING OFF EARLY SATURDAY NIGHT AS THE
SURFACE LOW LIFTS NORTHEAST UP THE FRONT WHILE CONCURRENTLY...A
SHORT WAVE DIGGING SOUTHEAST ACROSS THE OHIO VALLEY NUDGES THE WHOLE
SYSTEM EAST.

THERE IS A CHANCE THAT STRONG COLD AIR ADVECTION BEHIND THIS SYSTEM
MIGHT BE UNDERWAY QUICKLY ENOUGH TO END THE LIGHT RAIN AS A
RAIN/SNOW MIX EARLY SATURDAY NIGHT. CONFIDENCE IN THIS HAPPENING IS
NOT HIGH AND IT WOULD BE OF LITTLE CONSEQUENCE REGARDLESS. WILL
CONTINUE A LIQUID FORECAST AS THE RAIN PULLS OUT OF THE NORTHEAST
CORNER OF THE CWFA BY MIDNIGHT SATURDAY NIGHT AND ALLOW THE SCENARIO
TO CLARIFY ITSELF IN LATER MODEL RUNS. HIGHS SATURDAY WILL BE ONLY
IN THE LOWER 40S NORTHWEST TO MID 40S EAST. GRADIENT WINDS WILL
PROVIDE MIXING AND PREVENT A TEMPERATURE CRASH SATURDAY NIGHT...BUT
MINS WILL SLIP INTO THE UPPER 20S ACROSS MUCH OF THE AREA.

HIGH PRESSURE BUILDING OVERHEAD WILL PROVIDE CLEAR SKIES AND
UNSEASONABLY COOL TEMPERATURES SUNDAY AND MONDAY. HIGHS WILL BE
MOSTLY IN THE 45 TO 50 RANGE...AS COMPARED TO NORMALS IN THE MID
50S. MONDAY MORNINGS LOW WILL BE IN THE UPPER 20S. MOISTURE WILL BE
ON THE INCREASE TUESDAY AS THE HIGH MOVES OFFSHORE...WITH SHOWERS
LOOMING ON THE HORIZON TUESDAY NIGHT AND WEDNESDAY AHEAD OF OUR NEXT
COLD FRONT.

&&

AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 700 PM WEDNESDAY...

POOR AVIATION CONDITIONS WILL PERSIST THROUGH THE EVENING AND WELL
INTO THE OVERNIGHT HOURS. A VIGOROUS LOW PRESSURE SYSTEM TRACKING
JUST TO OUR WEST WILL CONTINUE TO GENERATE STRONG VEERING WINDS OVER
CENTRAL NC. SURFACE WINDS AT 8-15 KTS FROM THE SOUTH AND SOUTHEAST
WILL PERIODICALLY GUST OVER 25 KTS. WINDS VEER AROUND TO SOUTHWEST
IN THE 2000-5000 LAYER AND INCREASE... UP TO AROUND 50 KTS AROUND
2500-3000 FEET AND 70-75 KTS AT 4500-5000 FT AGL. CIGS WILL HOLD IFR
TO MVFR THROUGH 04-06Z WITH CLEARING WEST TO EAST THROUGH 10Z. WINDS
WILL BECOME UNIDIRECTIONAL FROM THE WEST-SOUTHWEST AND BEGIN TO
LOWER IN SPEED IN CONJUNCTION WITH THE CLEARING. VFR CONDITIONS WILL
PREVAIL THURSDAY.

LOOKING BEYOND LATE THURSDAY: VFR CONDITIONS WILL PERSIST UNTIL
FRIDAY EVENING. A LOW PRESSURE SYSTEM EXPECTED TO DEVELOP NEAR THE
COAST FRIDAY NIGHT INTO SATURDAY IS EXPECTED TO BRING MVFR TO IFR
CIGS/VSBYS FROM LATE FRIDAY NIGHT THROUGH SATURDAY... WITH AREAS OF
PRECIPITATION VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ021>023-038-039-073-074-083-084 CANCELED AT
900 PM.
&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/HARTFIELD
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...HARTFIELD
Hazardous weather outlook, Dec 2, 9:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
934 PM EST WED DEC 2 2009

NCZ008>011-024>028-040>043-076>078-085-086-088-089-040245-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
934 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A STRONG LOW PRESSURE SYSTEM WILL MOVE RAPIDLY NORTHEAST THROUGH
THE REGION OVERNIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP THIS EVENING AND
OVERNIGHT. IN ADDITION... HEAVY RAIN MAY PRODUCE LOCALIZED
FLOODING OF SMALL STREAMS... URBAN... AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS SHOULD STAY
TUNED AND REPORT ANY SEVERE WEATHER.

BADGETT

In the hours before

Special weather statement, Dec 2, 8:29 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
829 PM EST WED DEC 2 2009

NCZ075-030200-
MOORE-
829 PM EST WED DEC 2 2009

...A HEAVY SHOWER WITH GUSTY WINDS WILL MOVE RAPIDLY ACROSS EASTERN
MOORE COUNTY THROUGH 900 PM EST...

AT 826 PM EST...DOPPLER RADAR INDICATED A HEAVY SHOWER WITH GUSTY
WINDS 8 MILES SOUTHWEST OF PINEBLUFF...OR ABOUT 12 MILES NORTHEAST
OF ROCKINGHAM...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS SHOWER INCLUDE...ABERDEEN...
PINEHURST...SOUTHERN PINES...WHISPERING PINES...VASS...AND CAMERON.

GUSTY WINDS UP TO 45 MPH AND BRIEF HEAVY RAINFALL ARE EXPECTED.

VINCENT
Special weather statement, Dec 2, 8:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
848 PM EST WED DEC 2 2009

NCZ010-011-030235-
HALIFAX-WARREN-
848 PM EST WED DEC 2 2009

...A STRONG THUNDERSTORM WILL MOVE RAPIDLY NORTHEASTWARD ACROSS
EASTERN WARREN AND WESTERN HALIFAX COUNTIES THROUGH 930 PM...

AT 845 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ARCOLA... MOVING NORTHEAST AT 60 MPH. THIS STORM IS CAPABLE OF
PRODUCING WIND GUSTS OVER 45 MPH. AN ISOLATED TORNADO COULD ALSO
OCCUR. A TORNADO WATCH IS IN EFFECT FOR THIS AREA.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE AIRLIE... LITTLETON...
AND EASTERN PORTIONS OF LAKE GASTON. PEOPLE IN THE AREA SHOULD MOVE
TO A SAFE LOCATION IMMEDIATELY.

GIH
Special weather statement, Dec 2, 10:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 PM EST WED DEC 2 2009

NCZ010-026-030415-
FRANKLIN-WARREN-
1042 PM EST WED DEC 2 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND FRANKLIN
COUNTIES THROUGH 1115 PM EST...

AT 1042 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOUISBURG...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...INGLESIDE...AFTON...
AND ARCOLA.

GUSTY WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THIS STORM. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 47 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Durham

When
December 2, 11:00 PM EST to December 3, 12:30 AM EST
Where
Durham County, 2.17 mi NE of Oak Grove to 2.14 mi NE of Oak Grove
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.000, -78.800

Flash flooding was reported at Fletchers Chapel Road and Mineral Springs Road.

Flash Flood, Wake

When
December 2, 11:03 PM EST to December 3, 12:30 AM EST
Where
Wake County, 0.91 mi WSW of Wake Forest to 0.69 mi SW of Wake Forest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.974, -78.534

Several feet of flood water was reported in several yards in Crenshaw Manor Subdivision from Richland Creek.

Flash Flood, Wake

When
December 2, 11:15 PM EST to December 3, 12:15 AM EST
Where
Wake County, 0.89 mi SE of College View to 0.9 mi SE of College View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.770, -78.690

Avent Ferry Road and Gorman Street were closed due to two to three feet of flowing flood waters from local creek.

Flash Flood, Wake

When
December 2, 11:15 PM EST to December 3, 12:30 AM EST
Where
Wake County, 0.47 mi N of Westover to 0.35 mi N of Westover
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.787, -78.720

The intersection of Hillsborough Street and Western Blvd. was closed due to flash flood waters.

Flash Flood, Wake

When
December 2, 11:40 PM EST to December 3, 12:40 AM EST
Where
Wake County, 1.78 mi NE of Camp Polk to 1.77 mi NE of Camp Polk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.840, -78.680

Minor flooding of Crabtree Creek over spilled into the lower level parking lot of Crabtree Creek Mall.

Flash Flood, Franklin

When
December 3, 12:35 AM EST to 2:00 AM EST
Where
Franklin County, 0.56 mi W of Franklinton to 0.54 mi W of Franklinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.100, -78.460

Several streets inside the Franklinton city limits were closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204645, 204646, 204647, 204648, 204649, 204650.